Call Today: (863) 314-1580

Klonopin: History, Side Effects and Withdrawal Symptoms

holding a bottle of prescription klonopin Klonopin is a drug with legitimate medical uses — but when used too much or for recreational purposes, it can have serious consequences, especially among teenagers, where its use is widespread.  It is important for teens and their loved one to understand about klonopin and its dangers.

What is Klonopin?

Klonopin belongs to a class of drugs called benzodiazepines. It is used for seizure disorders like epilepsy as well as panic attacks and increases the effects of a neurochemical known as GABA. This decreases the excitability of brain activity and has an anti-anxiety, sedative and muscle relaxing effect. Klonopin was first patented in 1964 and was considered to be a safer alternative to barbiturates before its potential for physical dependence was recognized.

What are the Side Effects of Klonopin?

Klonopin carries the possibility of certain side effects, even when taken as prescribed. These include vertigo, sleepiness and lethargy, lack of coordination, slurred speech, headache, rash, and digestive problems like nausea and vomiting or diarrhea.  More serious side effects can include amnesia, impaired thoughts and judgement and difficulty breathing. It can also cause suicidal thoughts and is dangerous for pregnant women, as it leads to birth defects in the unborn baby.

Why is Klonopin Abused?

The more a patient uses klonopin, the more likely it is that a tolerance will develop. This means that it takes more and more of the drug to achieve the same feeling of relaxation — and this can lead to abuse, either by taking it in larger doses or more frequently than prescribed.  Recreational users often try to get klonopin prescriptions from multiple doctors or buy them off the street illegally. Recreational use of klonopin is widespread.  Research has found that in 2011 alone, 10,686 people over the age of 12 tried klonopin recreationally. Use has remained relatively constant in recent times, around 1.1 to 1.4 million reported cases a year. The side effects of abuse can include rash or hives, facial swelling, shortness of breath and difficulty swallowing and it is responsible for around 1 million ER visits annually.

How Do Teens Abuse Klonopin?

Klonopin abuse by teens is common, just as it is in the general population.  As of 2013, studies found that around 572,000 teens aged 12-17 used klonopin recreationally.  While the side effects of klonopin are serious, they are even more pronounced when mixed with alcohol, a widespread habit among teens.  This can cause reduced heart rate and respirations, loss of consciousness and death.

What is the Treatment for Klonopin Withdrawal?

Because of the effect of klonopin on the brain, the withdrawal process can be dangerous and quitting “cold turkey” can lead to severe seizures and convulsions, psychotic symptoms, hallucinations, behavioral changes, abdominal cramping and pain and sleep disturbances.  Detoxification treatment should take place in an inpatient setting to make sure that it is safe and that withdrawal symptoms can be controlled. The potentially dangerous — and even deadly — side effects of Klonopin, combined with its widespread use, make it a serious problem.  However, it is one which can be helped by careful and patient rehabilitation to restore a teen to health and bring them back to their lives and families once again.

Share This:

We Heal Families Every Day. Let Us Help Yours.

We provide your child with care during their journey to recovery.

We are here to help 24/7 (863) 314-1580